Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 214, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 4, 2016, 6:29 AM CDT for Cavalier County, Pembina County, Ramsey County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2016, 6:29 AM CDT (11:29 UTC)
- Expired
- Sep 4, 2016, 7:07 AM CDT
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cavalier County, ND, Pembina County, ND, Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 140 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 861 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
856
WUUS53 KFGF 041129
SVRFGF
NDC019-067-071-041230-
/O.NEW.KFGF.SV.W.0214.160904T1129Z-160904T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
629 AM CDT SUN SEP 4 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
WEST CENTRAL PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA...
EASTERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 730 AM CDT.
* AT 629 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEKOMA...OR
14 MILES SOUTH OF LANGDON...MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
NEKOMA AROUND 635 AM CDT.
HOVE MOBILE PARK AROUND 645 AM CDT.
OSNABROCK AROUND 700 AM CDT.
MILTON AROUND 705 AM CDT.
OLGA AROUND 720 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4875 9775 4854 9827 4855 9832 4852 9832
4847 9845 4856 9861 4893 9832
TIME...MOT...LOC 1129Z 230DEG 24KT 4856 9844
HAIL...1.00IN
WIND...<50MPH
$$
JR1 follow-up statement
044
WWUS53 KFGF 041207
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
707 AM CDT SUN SEP 4 2016
NDC019-067-071-041216-
/O.CAN.KFGF.SV.W.0214.000000T0000Z-160904T1230Z/
RAMSEY ND-PEMBINA ND-CAVALIER ND-
707 AM CDT SUN SEP 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RAMSEY...WEST
CENTRAL PEMBINA AND EASTERN CAVALIER COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4875 9775 4854 9827 4855 9832 4852 9832
4847 9845 4856 9861 4893 9832
TIME...MOT...LOC 1204Z 230DEG 24KT 4872 9815
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:59 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 4, 3:59 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 359 AM CDT SUN SEP 4 2016 .SHORT TERM...(Today and Tuesday night) Issued at 358 AM CDT Sun Sep 4 2016 Long wave trough forecast to remain over the western US with many short waves moving through the flow through 84 hours. Thunderstorms have developed over the Devils Lake basin this morning. Precipitable water was around an inch and a half over much of the valley. Good low level moisture transport was moving into the area. 30-35 knot low level jet was nosing into northwest MN. Water vapor loop indicated a short wave over northeast CO and should move across the area this afternoon. Thunderstorm threat will increase with short wave. Water vapor loop indicated an upper level trough located over the west coast with short waves embedded. One short wave was over CA/OR border and another short wave was over southern CA. Southern CA short wave is forecast to move into the Northern Plains Sun night. 50 knot low level jet forecast to nose into northwest MN Sun night. Precipitable water decreases after Mon night as west/northwest flow dominates. Precip finally shifts east of the area. CA/OR short wave forecast to move into southern MAN by Tue morning with little precip forecast. Another short wave/jet streak will move through Tue night and precip forecast to return north into the southern Red River Valley. .LONG TERM...(Wednesday through Saturday) Issued at 358 AM CDT Sun Sep 4 2016 Wednesday through Saturday...A large scale upper trough with several embedded shortwaves will be moving through for much of the period. The models differ on exact timing and strength of the shortwaves, but are in general agreement on the first moving through Wednesday/Wednesday night and another Friday with a bit of a break on Thursday. Will keep the blended solution of relatively higher POPs during Wednesday and Friday. Temps throughout the period should be a bit cooler than seasonal averages with highs in the 60s and low 70s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday evening) Issued at 1155 PM CDT Sat Sep 3 2016 Convection filling into the DVL Basin...should continue as scattered convection acoss northeast ND /DVL to GFK/ through 10z. SPC HRRR shows convection dying after 10z. Areas on MVFR cigs are expected across much of the FA on Sunday morning... with sct deep convection developing across eastern ND in the early afternoon... spreading across northwest MN through the late afternoon. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Hoppes LONG TERM...JR AVIATION...Gust
Hazardous weather outlook, Sep 4, 6:24 AM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 624 AM CDT SUN SEP 4 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 624 AM CDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE STORMS WILL BE POSSIBLE FOR SUNDAY MORNING OVER THE DEVILS LAKE BASIN. EXPECT MAINLY LARGE HAIL. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED ROUGHLY SOUTH OF A LINE FROM REVERE ND TO GRAND FORKS TO MENTOR MN TO ROCHERT MN TO DONNELLY MN. A MARGINAL RISK OF SEVERE STORMS SURROUNDS THE SLIGHT RISK AREA AND COVERS THE REST OF EASTERN NORTH DAKOTA AND THE REST OF NORTHWEST AND WEST CENTRAL MINNESOTA. THE STORMS WILL BE MOST LIKELY AFTER 2 PM CDT UNTIL MIDNIGHT. EXPECT LARGE HAIL AND DAMAGING WINDS. ALSO LOCALLY HEAVY RAIN WILL BE POSSIBLE. MOIST UNSTABLE AIR WILL MOVE INTO NORTH DAKOTA TODAY. A COLD FRONT WAS MOVING INTO NORTHEAST NORTH DAKOTA AND WILL PRODUCE THE SEVERE STORMS. ALSO LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT RISK OF SEVERE STORMS IS EXPECTED ROUGHLY SOUTH OF A LINE FROM TINTAH MN TO CHAMBERLAIN MN ON MONDAY. A MARGINAL RISK OF SEVERE STORMS SURROUNDS THE SLIGHT RISK AREA AND IS ROUGHLY SOUTH OF LINE FROM STILES ND TO MANY POINT LAKE MN TO NEAR PENNINGTON MN. EXPECT LARGE HAIL AND DAMAGING WINDS, A TORNADO IS ALSO POSSIBLE. ALSO LOCALLY HEAVY RAIN CAN BE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JH
In the hours before
Special weather statement, Sep 4, 3:55 AM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 355 AM CDT SUN SEP 4 2016 NDZ016-026-027-054-041000- NELSON ND-EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND- GRAND FORKS ND- 355 AM CDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WALSH... NORTHWESTERN GRAND FORKS AND NORTHEASTERN NELSON COUNTIES UNTIL 500 AM CDT... AT 355 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PETERSBURG...OR 40 MILES SOUTHWEST OF GRAFTON...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... NIAGARA AROUND 410 AM CDT. DAHLEN AROUND 440 AM CDT. ORR AROUND 450 AM CDT. FORDVILLE...FOREST RIVER COLONY AND INKSTER AROUND 500 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4784 9794 4793 9819 4828 9802 4815 9749 TIME...MOT...LOC 0855Z 216DEG 14KT 4797 9797 JR
Special weather statement, Sep 4, 5:15 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 515 AM CDT SUN SEP 4 2016 NDZ014-041115- BENSON ND- 515 AM CDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON COUNTY UNTIL 615 AM CDT... AT 515 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WELLSBURG...OR 42 MILES WEST OF DEVILS LAKE...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... MADDOCK AROUND 535 AM CDT. FLORA AROUND 545 AM CDT. MINNEWAUKAN AND OBERON AROUND 605 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4804 9980 4819 9930 4785 9895 4785 9981 TIME...MOT...LOC 1015Z 250DEG 27KT 4791 9975 JR
Special weather statement, Sep 4, 5:20 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 520 AM CDT SUN SEP 4 2016 NDZ006-007-015-041115- TOWNER ND-RAMSEY ND-CAVALIER ND- 520 AM CDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAMSEY...SOUTHEASTERN TOWNER AND SOUTHWESTERN CAVALIER COUNTIES UNTIL 615 AM CDT... AT 520 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GARSKE...OR 15 MILES NORTH OF DEVILS LAKE...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... WEBSTER AROUND 525 AM CDT. GARSKE AROUND 535 AM CDT. STARKWEATHER AROUND 540 AM CDT. HAMPDEN AROUND 610 AM CDT. DERRICK AROUND 615 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4820 9898 4835 9918 4872 9873 4842 9833 TIME...MOT...LOC 1020Z 233DEG 21KT 4832 9898 JR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 3:55 AM CDT | Special Weather Statement | FGF | Nelson | 65 min |
| Sep 4, 4:57 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Towner | 63 min |
| Sep 4, 5:15 AM CDT | Special Weather Statement | FGF | Benson | 60 min |
| Sep 4, 5:20 AM CDT | Special Weather Statement | FGF | Ramsey | 55 min |
| Sep 4, 5:32 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey | 58 min |
| Sep 4, 5:38 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 67 min |
| Sep 4, 6:41 AM CDT | Special Weather Statement | FGF | Ramsey | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.